The National Agency for Food and Drug Administration and Control (NAFDAC) has warned Nigerians to desist from using performance-enhancing substances (known as aphrodisiac) in order to impress their female partner, stressing that consumption of such substances could lead to stroke or sudden death.
The Director- General, Prof Mojisola Adeyeye, gave the admonition in her Christmas and New Year goodwill message to Nigerians, where she decried the preponderance of performance-enhancing drugs (otherwise known as ‘Manpower’ in the local parlance in the Nigeria market).
According to Adeyeye, most of the performance-enhancing drugs are not registered with NAFDAC. “They are smuggled into the country. If they were registered, the producers and peddlers alike would not be doing what they are doing in the supermarkets, social media platforms and on the street.”
In a statement by Sayo Akintola, NAFDAC’s Resident Media Consultant, Adeyeye lamented that many men have died using performance-enhancing drugs and their relatives would blame their death on some imaginary witches in the village. She also described as false the claim by the producers of the products that they have no side effects, insisting that majority of the products did not go through the approval process of the agency.
The NAFDAC boss, however, warned that the agency would not relent in running after the peddlers of such dangerous drugs until they are brought to book for violating the regulations. “Just like the need to have food and water, intimacy is also a primary requirement in life. Most human beings have the need for intimacy for a healthy sexual life, which determines their overall wellbeing. If there are physical or psychological problems to a person’s sexuality, it can hamper their self-confidence.
“Many people today have been caught in the web of such circumstances leading them to seek a way out of the wood. In recent times, the use of aphrodisiacs has become the range. Many people are ignorant of the possible damage that misuse of aphrodisiacs or use of unregistered drugs could cause,” said Adeyeye, adding that there are manufacturing and quality guidelines, and mandated regulations that control the production, importation, exportation, advertisement, and the use of such products.
According to her, unbridled use of aphrodisiacs has a lot of implications in the entire body system, noting that the use of the products could potentially affect the blood pressure of the body. She stressed that “when you have a disproportionate flow of blood to a particular part of the body and lasting longer than normal, they tend to disrupt the normal flow of the circulatory system.
“For those who have certain health risks, like people that are hypertensive, or people that have heart disease, there is more of anxiety that the drug could stimulate into the system, and with anxiety, that can lead to changes in the physiology of the body and can lead to stroke or sudden stoppage of the heart. These happen in cases when men suddenly slump during sexual intercourse as reported in Rivers and Cross River states recently.
“There are a lot of side effects. Every drug is a potential poison. Every drug has one side effect or the other. These are chemical products with side effects. In some cases, there are associated adverse drug reactions; which means it could lead to death or more serious organ damage depending on usage. It’s not all cases of sudden death that are caused by witches and wizards in the village; but in most cases they are caused by what we eat or drink carelessly.”